Alert archive / Wisconsin / Special Weather Statements in 2017

Special Weather Statement, NWS La Crosse, WI

April 19, 2017Crawford County, Grant County, Richland County, Wisconsin; Clayton County, Iowa

NWS La Crosse, WI issued this special weather statement at Apr 19, 2017, 11:39 PM CDT for Crawford County, Grant County, Richland County, Wisconsin; Clayton County, Iowa. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2017, 11:39 PM CDT (04:39 UTC)
Expired
Apr 20, 2017, 12:30 AM CDT
In force
51 min
Issued by
NWS La Crosse, WI

Counties Clayton County, IA, Crawford County, WI, Grant County, WI, Richland County, WI

The radar

The La Crosse radar (KARX), 94 km from the middle of the area, began a volume at 04:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 628 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2017-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 308 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
628 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
308 m²/s²
0-3 km storm-relative helicity
522 m²/s²
Significant tornado parameter
1.2
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted.

085 
WWUS83 KARX 200439
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
1139 PM CDT WED APR 19 2017

IAZ011-029-030-WIZ042>044-053>055-061-200530-
Clayton-Fayette-Allamakee-Juneau-Richland-Vernon-Adams-Crawford-
Monroe-Grant-
1139 PM CDT WED APR 19 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLAYTON...SOUTHEASTERN
FAYETTE...SOUTHEASTERN ALLAMAKEE...SOUTHERN JUNEAU...EASTERN
VERNON...GRANT...RICHLAND...SOUTHEASTERN ADAMS...CRAWFORD AND
SOUTHEASTERN MONROE COUNTIES...

At 1135 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Wonewoc to near Boscobel to
Edgewood. Movement was east at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Platteville, Prairie Du Chien, Richland Center, Mauston, Lancaster, 
Guttenberg, Boscobel, Fennimore, Cuba City, Elroy, Hillsboro, 
Muscoda, Strawberry Point, Hazel Green, Dickeyville, Cassville, 
McGregor, and Edgewood.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4264 9071 4268 9090 4265 9090 4264 9196
      4324 9116 4386 9053 4382 8960 4364 8960
      4364 9031 4355 9031 4355 9019 4317 9019
      4321 9029 4320 9043 4251 9043 4251 9064
TIME...MOT...LOC 0435Z 274DEG 36KT 4370 9025 4309 9073 4259 9139 

$$

CA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Apr 19, 6:14 PM CDT, 5 hours 25 minutes earlier.

Area forecast discussion, Apr 19, 6:14 PM CDT, 5 hours 25 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
614 PM CDT Wed Apr 19 2017

.SHORT TERM...(This evening through Thursday)
Issued at 341 PM CDT Wed Apr 19 2017

At 3 PM, a surface low was developing across north-central Kansas.
A surface warm front extended east across southern Iowa. South of
this warm front, the surface based CAPES have climbed into the
1 to 2K j/kg range. Meanwhile north of this front, the most
unstable CAPES have climbed into the 500 to 1000 J/kg across the
remainder of Iowa. In addition, the effective shear has climbed
into the 40 to 50 knot range. SPC has just recently issued a
Tornado Watch for southeast Nebraska, southwest Iowa, and
northwest Missouri.

Further to the north, a band of showers was moving northwest
across the Upper Mississippi River Valley. This was associated
with 850 to 700 mb frontogenesis. The CAMs are in good agreement
that this forcing will continue to move northeast across the area
late this afternoon and evening.

The models continue to show that elevated supercells will develop
north of the warm front and ahead of the approaching short wave.
In our area, the greatest threat of severe weather will be mainly
along and south of the Interstate 90 corridor. The greatest severe
weather threat will be large hail from 7 PM through 2 AM tonight.
However, there are still some models that suggest that there will
be the potential that the warm sector may get into northeast Iowa
and southwest Wisconsin between 20.05z and 20.08z. The CIN at
this time is less than 50 J/kg, so cannot completely rule out the
possibility of damaging winds and isolated tornadoes in this area.
However with the warm front so far south, confidence is not high
that this will occur.

There will be also be a possibility of heavy rain south of
Interstate 90 tonight. More on this can be found in the Hydrology
Section below.

.LONG TERM...(Thursday night through Wednesday)
Issued at 341 PM CDT Wed Apr 19 2017

From Thursday night into Sunday, high pressure will provide dry
weather for the Upper Mississippi River Valley. High temperatures
will be in the mid and upper 50s on Friday, around 60 on Saturday,
and from the mid 50s to mid 60s on Sunday. Low temperatures will
be in the 30s. There will likely be some frost in western
Wisconsin on Friday and Saturday mornings. At this time, the only
place where vegetation may be at risk to frost and freezing
temperatures is along the Mississippi and Wisconsin Rivers.

From Monday afternoon into Monday night, a short wave trough will
move east through the Upper Mississippi River Valley. Like
yesterday, there is limited instability ahead of this system;
thus, only expecting showers with this system.

Another short wave trough will move through the region from
Tuesday night into Wednesday. Like its predecessor, there is
limited instability ahead of the wave; thus, only expecting
another round of showers with this system.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 614 PM CDT Wed Apr 19 2017

Late this afternoon, an area of low pressure over over southeast
Nebraska with a warm front extending east across southern Iowa.
Both of these features are expected to lift northeast through the
evening with the 19.21Z RAP suggesting the low will pass just to
the south of both airports during the overnight hours. As these
features approach, additional showers and storms are expected as
the forcing will be aided by a short wave trough that will come
out of the Dakotas and move across Minnesota. Through the evening
hours, expecting MVFR conditions to dominate with some occasional
IFR conditions in the heavier showers/storms. As the surface low
then passes by, ceilings should go down to IFR but most of the
rain should be done with VFR visibilities. Ceilings should then
improve back to MVFR late Thursday morning or early in the
afternoon as good low level lapse rates develop in the mixed
layer. This will also allow gusts of 20 to 25 knots to occur with
sustained west winds around 15 knots.

&&

.HYDROLOGY...Tonight
Issued at 341 PM CDT Wed Apr 19 2017

The 19.12z models continue to show that the precipitable water
values will climb into the 1 to 1.4 inch range tonight and the
warm cloud layer depths will climb up to 3.5 km. In addition the
925 and 850 mb moisture transport will dramatically increase this
evening and then it veers quickly east into southeast Wisconsin
during the overnight. Overall, it looks like most areas will see
near an inch of rain. However, there will be the potential for a
narrow axis of locally heavier totals (maybe 2 to 3 inches) across
northeast Iowa and southwest Wisconsin on the northern edge of
the CAPE gradient and ahead of the surface low. The overall trend
is toward a more progressive system; thus, there is still some
uncertainty on rainfall amounts. Given this uncertainty, we will
reissue the ESF. If the details come into focus on where any heavy
rain is more likely, a flood or flash flood watch may yet be
needed. Continue to monitor rainfall forecasts closely.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...04
HYDROLOGY...Boyne
Hazardous weather outlook, Apr 19, 8:56 PM CDT, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
856 PM CDT Wed Apr 19 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-201100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
856 PM CDT Wed Apr 19 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...Rest of Tonight

Thunderstorms with heavy rainfall will move across the area
tonight. Local rainfall amounts of 2 to 3 inches are possible.
Localized flash flooding is possible given the wet soils across
the area. Rises along area rivers will occur with minor flooding
possible.

There is also a risk of severe storms south of Interstate 90 from
through 2 am tonight. The main severe threat is large hail with a
small threat for damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed south of Interstate 90 through 2 am
tonight. Any severe, rainfall, or flooding reports are greatly
appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

04

In the hours before

Special weather statement, Apr 19, 9:00 PM CDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service La Crosse WI
900 PM CDT WED APR 19 2017

IAZ008-009-018-019-MNZ094-095-200300-
Floyd-Howard-Chickasaw-Mitchell-Fillmore-Mower-
900 PM CDT WED APR 19 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MITCHELL...HOWARD...
NORTHEASTERN FLOYD...NORTHERN CHICKASAW...SOUTHEASTERN MOWER AND
WESTERN FILLMORE COUNTIES...

At 859 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Rose Creek to near Floyd. Movement
was east at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Cresco, Preston, Chatfield, Spring Valley, Grand Meadow, Le Roy,
Adams, Riceville, Elma, Lime Springs, Stacyville, Wykoff, Fountain,
Protivin, Jerico, Fillmore, Washington and Racine.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4373 9280 4385 9206 4310 9208 4308 9287
TIME...MOT...LOC 0159Z 261DEG 29KT 4367 9275 4316 9281

04
Local storm report, Apr 19, 9:56 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
956 PM CDT WED APR 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 PM     HEAVY RAIN       HATFIELD                44.41N 90.73W
04/19/2017  M1.70 INCH       JACKSON            WI   PUBLIC

&&

CJA
Special weather statement, Apr 19, 9:57 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service La Crosse WI
957 PM CDT WED APR 19 2017

IAZ009>011-019-MNZ088-095-096-WIZ032>034-041-042-053-054-200400-
Chickasaw-Winneshiek-Howard-Allamakee-Fillmore-Winona-Houston-
Buffalo-Crawford-Jackson-Trempealeau-Vernon-La Crosse-Monroe-
957 PM CDT WED APR 19 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ALLAMAKEE...
NORTHEASTERN CHICKASAW...SOUTHEASTERN HOWARD...WINNESHIEK...EASTERN
WINONA...EASTERN FILLMORE...HOUSTON...SOUTHWESTERN JACKSON...WESTERN
VERNON...NORTHWESTERN CRAWFORD...WESTERN MONROE...SOUTHERN
TREMPEALEAU...SOUTHEASTERN BUFFALO AND LA CROSSE COUNTIES...

At 955 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Stockton to near Protivin. Movement was
east at 40 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
La Crosse, Winona, Sparta, Decorah, La Crescent, Waukon, Caledonia,
Onalaska, Holmen, West Salem, Postville, Rushford, Lewiston,
Bangor and Spring Grove.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4415 9075 4308 9119 4310 9221 4412 9181
TIME...MOT...LOC 0255Z 269DEG 37KT 4405 9177 4317 9212

04
Special weather statement, Apr 19, 10:59 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1059 PM CDT WED APR 19 2017

IAZ010-011-019-029-030-MNZ096-WIZ041>043-053>055-061-200500-
Chickasaw-Fayette-Clayton-Winneshiek-Allamakee-Houston-Juneau-
Richland-Crawford-Vernon-La Crosse-Monroe-Grant-
1059 PM CDT WED APR 19 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLAYTON...FAYETTE...
ALLAMAKEE...EASTERN CHICKASAW...WINNESHIEK...SOUTHEASTERN HOUSTON...
SOUTHWESTERN JUNEAU...VERNON...WESTERN RICHLAND...CRAWFORD...SOUTHERN
MONROE...SOUTHEASTERN LA CROSSE AND NORTHWESTERN GRANT COUNTIES...

At 1054 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Coon Valley to 7 miles southwest of
Lansing to 7 miles west of Maynard. Movement was east at 45 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Prairie Du Chien, Viroqua, Waukon, West Union, Elkader, Lansing,
Boscobel, Postville, Westby, Monona, Elroy, Hillsboro, and Fayette

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4264 9208 4291 9208 4291 9222 4320 9214
      4321 9212 4321 9208 4324 9208 4388 9123
      4384 9010 4364 9026 4364 9031 4358 9031
      4312 9069 4264 9142
TIME...MOT...LOC 0354Z 257DEG 37KT 4376 9095 4327 9130 4276 9202

CA
Local storm report, Apr 19, 11:01 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1101 PM CDT WED APR 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HEAVY RAIN       3 NNW FRENCHVILLE       44.19N 91.35W
04/19/2017  M1.91 INCH       TREMPEALEAU        WI   PUBLIC

&&

CJA
Special weather statement, Apr 19, 11:39 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1139 PM CDT WED APR 19 2017

IAZ011-029-030-WIZ042>044-053>055-061-200530-
Clayton-Fayette-Allamakee-Juneau-Richland-Vernon-Adams-Crawford-
Monroe-Grant-
1139 PM CDT WED APR 19 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLAYTON...SOUTHEASTERN
FAYETTE...SOUTHEASTERN ALLAMAKEE...SOUTHERN JUNEAU...EASTERN
VERNON...GRANT...RICHLAND...SOUTHEASTERN ADAMS...CRAWFORD AND
SOUTHEASTERN MONROE COUNTIES...

At 1135 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Wonewoc to near Boscobel to
Edgewood. Movement was east at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Platteville, Prairie Du Chien, Richland Center, Mauston, Lancaster,
Guttenberg, Boscobel, Fennimore, Cuba City, Elroy, Hillsboro,
Muscoda, Strawberry Point, Hazel Green, Dickeyville, Cassville,
McGregor, and Edgewood.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4264 9071 4268 9090 4265 9090 4264 9196
      4324 9116 4386 9053 4382 8960 4364 8960
      4364 9031 4355 9031 4355 9019 4317 9019
      4321 9029 4320 9043 4251 9043 4251 9064
TIME...MOT...LOC 0435Z 274DEG 36KT 4370 9025 4309 9073 4259 9139

CA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 8:52 PM CDTSpecial Weather StatementARXJackson53 min
Apr 19, 9:42 PM CDTAreal Flood AdvisoryARXLa Crosse2 hr
Apr 19, 9:57 PM CDTSpecial Weather StatementARXLa Crosse63 min
Apr 19, 10:59 PM CDTSpecial Weather StatementARXCrawford, Vernon61 min
Apr 20, 9:42 AM CDTRiver Flood WarningARXJackson54 hr
Apr 20, 9:42 AM CDTRiver Flood WarningARXLa Crosse, Trempealeau4 days
Apr 20, 9:47 AM CDTRiver Flood WarningARXBuffalo, Trempealeau5 days
Apr 20, 9:50 AM CDTRiver Flood WarningARXJuneau5 days
Apr 19, 9:00 PM CDTSpecial Weather StatementARXHoward, Mitchell60 min

Nearby

Special Weather Statements in Wisconsin, 2017Special Weather Statements in Iowa, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.